Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS Omaha, NE

October 2, 2017Platte County, Stanton County, Nebraska

NWS Omaha, NE issued this special weather statement at Oct 2, 2017, 8:21 PM CDT for Platte County, Stanton County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 8:21 PM CDT (01:21 UTC)
Expired
Oct 2, 2017, 9:00 PM CDT
In force
39 min
Issued by
NWS Omaha, NE

Counties Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS83 KOAX 030121
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT MON OCT 2 2017
 
NEZ031-032-042-043-030200-
Stanton NE-Madison NE-Platte NE-Colfax NE-
821 PM CDT MON OCT 2 2017

...Significant Weather Advisory for SOUTHEASTERN MADISON...
NORTHWESTERN COLFAX...PLATTE AND SOUTHERN STANTON COUNTIES UNTIL 900
PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Platte Center, or 15 miles northwest of Columbus,
moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Madison, Stanton, Clarkson, Leigh, Platte Center, Monroe, Creston,
Humphrey, Tarnov, Cornlea, Lake Ocaonee, Circle H Trailer Park, Maple
Creek Recreation Area and 8 Miles South Of Stanton.

This includes Highway 81 in Nebraska between mile markers 118 and
143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Nebraska.

LAT...LON 4197 9733 4196 9708 4175 9705 4135 9760
      4139 9760 4139 9770 4152 9770 4153 9777
TIME...MOT...LOC 0120Z 226DEG 38KT 4158 9759 

$$

MAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Oct 2, 6:38 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 2, 6:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Mon Oct 2 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 254 PM CDT Mon Oct 2 2017

Moderate risk for excessive rainfall tonight over the northern CWA.

WV imagery this afternoon showing a large upper level low pretty
much encompassing the western half of the CONUS with the circulation
centered over the northern Plains. Noted was a speed max rounding
the base with a 140kt jet on the backside. At the surface...a
distinct quasi-stationary boundary extending from the western Great
Lakes region to about SW KS.

Given influx of moisture the last couple days...the environment
remains moisture rich as seen from morning HPC PWS graphics of
195%/181%/200% of normal at KOMA/KTOP/KDDC...respectively. SPC Meso
Analysis indicating strong low level theta-E advection underway with
PWS 1.4"-1.5" on the south side of the boundary.

Stout theta-E advection will continue through tonight, allowing an
increase of PWS to roughly 1.75 with continuous moisture
convergence/deep ageostrophic forcing along the quasi-stationary
boundary parallel to mean 850-300MB wind. Both NAM/GFS show max
omega phasing well with best moisture with 20-30 microbars of lift
focused over the northern CWA. And with stagnant layer differential
divergence contributing to large scale forcing...conditions will be
quite favorable for a prolong period of moderate to heavy rainfall
overnight.

Given antecedent conditions...300%-400% of normal pcpn this past
week/moist soil/FFG...flash flooding over the northwestern CWA seems
quite probable. Thus will go with a headline highlighting this.

The western trof splits into 2 distinct circulations on Tuesday, one
centered over the Dakotas and the other centered over the Great
Basin. Surface high building in from the northern Plains will slowly
nudge the stagnant surface boundary south of the I-80 corridor
before it stalls again Tuesday evening in the vicinity of the
southern CWA. Thus shift best pcpn chances through Wednesday
morning.

Wednesday afternoon through Thursday...models are in poor agreement
wrt boundary position. Therefore, due to uncertainties, prefer to
just blanket area with high end CHC PoPs.

.LONG TERM...(Thursday night through Monday)
Issued at 254 PM CDT Mon Oct 2 2017

Models continue to advertise a wet and relatively cool pattern
heading into this weekend in part to another potent shortwave
trof/attendant cold front crossing the region. As of
now...GFS/CMC/ECM show the potential for significant convective pcpn
Thursday night and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 633 PM CDT Mon Oct 2 2017

Cold front just southeast of KOFK will remain nearly stationary
during the evening, then push southeast overnight. Scattered
showers and thunderstorms will be common near and behind the cold
front. Also, IFR cigs behind front should remain at KOFK through
18Z. Thunderstorms may affect KLNK and KOMA during the evening,
but better chance comes with cold front after 09Z. Associated
MVFR/IFR conditions in storms will occur at that time. Also, MVFR
to IFR cigs will settle into KLNK and KOMA by 12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 3 AM CDT Tuesday for NEZ011-012-016>018-
     030-031.

IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, Oct 2, 3:31 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
331 PM CDT Mon Oct 2 2017

NEZ011-012-016>018-030-031-031045-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-
331 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Tuesday

A flash flood watch is in effect tonight.

Thunderstorms are expected to become widespread tonight along and
to the north of a surface front stalled across the area. The
strongest storms will be capable of hail and gusty winds, along
with the potential for very heavy rainfall which could lead to
flooding.

The showers and storms should diminish Tuesday morning as the
front settles south of the area.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will increase again by the middle to latter
part of the week with some flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Tuesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-031045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
331 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms are expected to increase in areal coverage tonight
along and ahead of a slow-moving cold front. The strongest storms
will be capable of gusty winds, perhaps some hail and very heavy
rainfall which could lead to localized flooding.

Thunderstorm chances will continue on Tuesday as the cold front
slowly pushes through the area.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will remain in the forecast this week with
some flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Tuesday.

In the hours before

Special weather statement, Oct 2, 7:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
730 PM CDT MON OCT 2 2017

NEZ042-030115-
Platte NE-
730 PM CDT MON OCT 2 2017

...Significant Weather Advisory for SOUTHERN MADISON...WESTERN
COLFAX...PLATTE AND SOUTHWESTERN STANTON COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 18 miles west of Columbus, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Platte Center, Monroe, Creston, Humphrey, Tarnov, Cornlea, Lake North
Babcock Campground, Central Community College, College View Trailer
Park, Lake Ocaonee, Circle H Trailer Park and Shell Creek Elementary
School.

This includes Highway 81 in Nebraska between mile markers 116 and
136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4175 9755 4174 9726 4152 9725 4136 9760
      4139 9760 4139 9770 4152 9770 4153 9777
TIME...MOT...LOC 0030Z 226DEG 34KT 4140 9771

MAYES
Local storm report, Oct 2, 7:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             MONROE                  41.47N 97.60W
10/02/2017  E1.50 INCH       PLATTE             NE   FIRE DEPT/RESCUE

&&

DERGAN
Special weather statement, Oct 2, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT MON OCT 2 2017

NEZ031-032-042-043-030200-
Stanton NE-Madison NE-Platte NE-Colfax NE-
821 PM CDT MON OCT 2 2017

...Significant Weather Advisory for SOUTHEASTERN MADISON...
NORTHWESTERN COLFAX...PLATTE AND SOUTHERN STANTON COUNTIES UNTIL 900
PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Platte Center, or 15 miles northwest of Columbus,
moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Madison, Stanton, Clarkson, Leigh, Platte Center, Monroe, Creston,
Humphrey, Tarnov, Cornlea, Lake Ocaonee, Circle H Trailer Park, Maple
Creek Recreation Area and 8 Miles South Of Stanton.

This includes Highway 81 in Nebraska between mile markers 118 and
143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Nebraska.

LAT...LON 4197 9733 4196 9708 4175 9705 4135 9760
      4139 9760 4139 9770 4152 9770 4153 9777
TIME...MOT...LOC 0120Z 226DEG 38KT 4158 9759

MAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:30 PM CDTSpecial Weather StatementOAXPlatte45 min
Oct 2, 7:33 PM CDTSevere Thunderstorm WarningOAXPlatte27 min
Oct 2, 7:54 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton36 min
Oct 2, 8:27 PM CDTSpecial Weather StatementOAXCuming48 min
Oct 2, 9:38 PM CDTSpecial Weather StatementOAXKnox52 min
Oct 2, 11:22 PM CDTSpecial Weather StatementOAXAntelope, Boone, Madison, Pierce, Platte38 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.